Hey there everyone. I'm looking for some much-needed advice from seasoned road trip veterans. My family has always done road trips, but this is my first one on my own.
I am taking this trip with 2 other girls as a high school graduation trip, and we're each anticipating a $1500 cost per person, at the very least. I and my other friend will be 18, and the other girl will be 17. We all have our licenses and plan on splitting the drive time. We have from July 3rd to July 17th. I know it isn't much time, but we are unable to rent cars (for obvious reasons), so flying out isn't an option at this point, and we all have our hearts set on the West Coast (I know, I know). I have a tentative itinerary, but I'd like some other opinions if possible! Thank you.
July 3rd: Leave home by 6am. Drive in 2 or 3 hour shifts, allowing 1 person to sleep at a time. Marathon part 1. 29 hour drive.
July 4th: Arrive in Moab, UT around 12pm. Rent hotel. Visit Arches National Park after we've had some time to sleep, maybe going back out around 6pm (scenic drive through park). Celebrate 4th of July in Moab.
July 5th: Leave by 7am. Arrive in Grand Canyon by noon (5 hour drive). Leave by 4pm. Arrive in Zion around 8pm (3.5 hour drive). Camp here.
July 6th: Have camp taken down by 9am. Explore Zion until 3pm. Drive thru Death Valley NP to Independence, CA (6.5 hour drive). Arrive at 10pm. *Another option is to just stop in Death Valley on our way and stargaze for a bit, then drive into the night until we get to Independence. Or, stay in Death Valley, wherever's cheapest, and go stargazing here while also renting a hotel room. We'd have to make up about a 2 hour drive, maybe by leaving early or just getting to San Francisco late. If we don't care about walking the Golden Gate Bridge, then getting to SF late is the best option. ... This day is confusing.*
July 7th: Leave by 8am. Arrive in Yosemite by 11am (2.5 hour drive). Leave by 4pm. Arrive in San Francisco by 7:30pm (3 hour drive). Get settled in. Walk the Golden Gate Bridge. Get to bed early.
July 8th: Leave by 7am. Spend day driving to Redwoods because a lot of the park is driving through anyways (6.5 hour drive). Stop for lunch or a short hike and be done by 2pm. Drive to Crater Lake. Arrive by 6pm (3.5 hour drive). Drive the rim, get out, look around, etc. Stay in Chemult, OR (1 hour drive).
July 9th: Leave by 7am. Arrive at Lake Crescent/Olympic by 3:30pm (8.5 hour drive). Get out, stretch, hike, etc. Leave by 7:30pm. Return to/stay in Tacoma, WA, around 11pm. *Very driving intensive.*
July 10th: Get up early and explore Seattle for a bit, i.e., Pike Place. Leave Seattle by 11am. Drive through Mount Rainier NP (3.5 hour drive). Arrive at Flathead Lake, MT around 9:30pm. *I made this day super driving intensive so we'd have time for a hike in Glacier the next day.*
July 11th: Get breakfast at the Flathead. Leave for Glacier by 10am. Park at "The Loop" by 12pm. Take shuttle to Logan Pass. Hike the Highline Trail. Stop for picnic somewhere along the trail. Leave park by 6:30pm. Arrive at Great Falls by 10pm. SLEEP.
July 12th: Leave Great Falls by 9am. Drive in 2 or 3 hour shifts, allowing 1 person to sleep at a time. Marathon part 2. 30 hour drive.
July 13th: Toledo, OH by 11am. Arrive home by 6pm.
As you can see, there's still another 3-4 days to be added in as a cushion, either to diminish the incredibly long drives at the beginning and the end, or to break up the driving on the 9th and the 10th. I appreciate any input, and thank you for taking the time to read my short novel. :)